Nebraska, 2001

Hail in Nebraska, August 29, 2001

August 29, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 29, 1:43 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 29, 1:43 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 PM CDT WED AUG 29 2001

THE MAIN FORECAST CONCERN IS CHANCE OF THUNDERSTORMS WITH
APPROACHING COLD FRONT TONIGHT INTO THURSDAY.

UPPER SHORTWAVE TROUGH IS LOCATED OVER EASTERN SOUTH DAKOTA INTO
NORTH CENTRAL NEBRASKA.  A STRONGER SHORTWAVE TROUGH IS LOCATED OVER
MONTANA AND IS MOVING SOUTHEASTWARD.  THIS SECOND SHORTWAVE TROUGH
WILL ALLOW A SURFACE COLD FRONT TO MOVE SEWD ACROSS NEBRASKA AND
WESTERN IOWA TONIGHT AND THURSDAY.  AT THE SURFACE...STRONG
SOUTHWESTERLY FLOW EXISTS AHEAD OF THE FRONT.  SURFACE DEWPOINTS ARE
IN THE MID 60S TO LOWER 70S.  HOWEVER...LOOKING AT THE MORNING RAOBS
AT TOP AND OAX...MOISTURE IS SHALLOW.  THERE IS SOME MID-LEVEL
MOISTURE AS ACCAS IS SEEN IN THE VISIBLE SATTELITE IMAGERY.

EXPECT THAT SOME THUNDERSTORM ACTIVITY WILL OCCUR OVER NORTHEAST
NEBRASKA AFTER 04Z AS COLDFRONT BEGINS MOVING SOUTHEAST AND UPPER
SHORTWAVE TROUGH OVER MONTANA ENTERS AREA.  THUNDERSTORM ACTIVTY
SHOULD THEN DROP SOUTHEAST INTO EAST CENTRAL AND SOUTHEAST NEBRASKA
DURING THE MORNING ON THURSDAY.

THE NORTHEAST ON THURSDAY SHOULD HAVE MOSTLY CLEAR SKIES.  HIGHS
WILL RANGE FROM UPPER 70S NORTHWEST TO CLOSE TO MID TO UPPER 80S IN
THE SOUTHEAST.  I WILL PUT A SLIGHT CHANCE OF THUNDERSTORMS IN THE
SOUTHEAST.

FRIDAY WILL BE A SEASONABLE DAY ACROSS THE AREA.  HIGHS FROM THE MID
70S NORTHWEST TO LOWER 80S SOUTHEAST.

DRY WEATHER TO CONTINUE THROUGH THE WEEKEND...EXCEPT FOR A SLIGHT
CHANCE OF THUNDERSTORMS SOUTH ON SUNDAY.

.OMA...NONE.
SMITH

In the hours before

Special weather statement, Aug 29, 4:20 PM CST, 3 hours 21 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED AUG 29 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED IN NORTHEAST NEBRASKA
TONIGHT...MAINLY AFTER 800 PM.

A COLD FRONT FROM NORTHEAST SOUTH DAKOTA INTO NORTHWEST NEBRASKA
WILL MOVE SLOWLY SOUTHEAST...REACHING A CENTRAL NEBRASKA TO
NORTHWEST IOWA LINE BY THURSDAY MORNING.  THE STRONGEST LOW LEVEL
JET AND BEST CONVERGENCE ASSOCIATED WITH THE FRONT...AND ALSO THE
HIGHER RISK OF SEVERE WEATHER...WILL BE NORTHEAST OF THE REGION
TONIGHT.  HOWEVER...STRONG AND EVEN ISOLATED SEVERE STORMS ARE
POSSIBLE FARTHER SOUTHWEST ALONG THE FRONT INTO SECTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA...MAINLY NORTH OF A COLUMBUS
TO OMAHA LINE.  STRONG THUNDERSTORM WIND GUSTS COULD ACCOMPANY A FEW
OF THE STORMS LATER TONIGHT...AND ISOLATED SEVERE HAIL IS ALSO
POSSIBLE.

THUNDERSTORMS COULD ALSO DEVELOP FARTHER SOUTH ACROSS THE REGION
LATE TONIGHT...INCLUDING THE LINCOLN AND OMAHA AREAS.  SEVERE STORMS
WOULD BE LESS LIKELY THOUGH AS INSTABILITY AND WIND SHEAR SHOULD BE
LESS AT THOSE LOCATIONS LATER TONIGHT.

CHERMOK

The radar

The Sioux Falls radar (KFSD), 137 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
August 29, 7:41 PM CST
Where
Knox County, Wausa
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.500, -97.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263243.